How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Neuro Doctor Your Own Question
Neuro Doctor
Neuro Doctor, Neurologist (MD)
Category: Neurology
Satisfied Customers: 4759
Experience:  American Board Certified Neurologist, Internal Medicine
56178413
Type Your Neurology Question Here...
Neuro Doctor is online now
A new question is answered every 9 seconds

About 25 years ago I had a seizure 48-hours post TBI (car

Customer Question

About 25 years ago I had a seizure 48-hours post TBI (car accident). No seizures since until about 9 months ago. Then another possible seizure (not observed by anyone w/ training). Chose lamital as least sedating antionvulsant and started at 100 mg. It made me feel awful each day. The same with 50 mg. At 25 mg I did not feel sick but was so sedated that I could not accomplish much of anything and slept 16 = 18 hours per day. Finally at 12.5 mg per day at bedtime, I felt good, improved mood, and adequate energy. Is there an y chance that 12.5 would be an adequate anticonvulsant for my not so carefully diagnosed seizure disorder?
Submitted: 1 year ago.
Category: Neurology
Expert:  Neuro Doctor replied 1 year ago.

Hi, I am an American Board Certified Neurologist; the expert to whom this question was originally addressed is not available now so the company has made this question available to other experts too and I am very glad to help you with your health concerns.

Coming to the discussion;

12.5 mg of lamictal is not at all going to help as an anticonvulsant. You will require much higher dose than that for it to become effective against seizures. I see that higher dose of lamictal causes bad side effect in you so you cannot go back to the higher dose again. So this essentially means either avoid being on any seizure meds or use another seizure med in place of lamictal. It is true lamictal is among the seizure meds with lowest sedative side effect so when you use some other seizure med there is still a chance of developing sedation however individual responses may vary so you may not develop as severe sedation as you had with lamictal with some other seizure med. Other effective seizure meds with overall not too high sedative property include Topiramate, Levetiracetam, Oxcarbazepine etc.

Once again to your main question, no, lamictal at 12.5 mg is not going to be of any help as an anticonvulsant; so your options are either to switch to another seizure med or being off any seizure med.

Please let me know if you have any further questions; and if you feel you have received the answer to your question please rate me so that I can receive credit for the time and effort put by me in answering your question.

Best regards,

Neuro Doctor